A "Dear Doctor" Letter Was Sent In June 2006, But Only In Canada
As reported previously, the erectile dysfunction (ED) drugs Cialis (tadalafil), Levitra (vardenafil hydrochloride), and Viagra (sildenafil citrate) have been associated with a type of sudden vision loss called Nonarteritic Anterior Ischemic Optic Neuropathy (NAION). Further, the use of these ED drugs after a man has had a heart attack may increase his risk of developing this sudden loss of vision side effect.
In June 2006 Health Canada issued a Public Communication alerting Canadians that the drug companies Eli Lilly (Cialis), Bayer (Levitra), and Pfizer (Viagra) were in the process of sending a so-called "Dear Doctor" letter to inform healthcare providers about changes to the respective package insert, or label, for these drugs regarding this vision loss, or NAION, side effect.
This June 2006 Public Communication follows an earlier advisory issued by Health Canada in July 2005 about the association between these ED drugs and NAION, or sudden loss of vision.
Returning to the June 19, 2006 Dear Doctor letter, which was sent out by Eli Lilly, Bayer, and Pfizer, together with Health Canada, the letter presents these important facts:
- Sudden loss of vision, or NAION, has been reported in temporal association with the use of Cialis, Levitra, and Viagra. It is not clear, yet, whether these events are related directly to the use of these ED drugs or to other factors.
- Patients taking one of these erectile dysfunction medications who experience a temporary decrease or permanent loss of vision should stop taking their Cialis, Levitra, or Viagra immediately and, thereafter, be examined promptly by a doctor.
- People who previously experienced this type of sudden vision loss called Nonarteritic Anterior Ischemic Optic Neuropathy (NAION) may be at an increased risk of reoccurrence of NAION if they take Cialis, Levitra, or Viagra.
This Dear Doctor letter for Cialis, Levitra, and Viagra also provides some medical information which should be helpful to patients as well as the prescribing doctors:
"Clinically, NAION usually presents with a rapid onset of painless unilateral vision loss, often upon awakening. The vision loss may be partial or complete affecting one, or very rarely both eyes. While in some cases the condition may improve over time, it can also be irreversible.... Risk factors for NAION include: age greater than 50 years, heart disease, high blood pressure, high cholesterol, diabetes and certain pre-existing eye problems." [footnotes omitted]
Cialis, Levitra, and Viagra are phosphodiesterase type 5 inhibitors (PDE5i), a class of drugs used for the treatment of erectile dysfunction.
(Posted by: Tom Lamb)